Volume 13, issue 3 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Knot concordance and higher-order Blanchfield duality

Tim D Cochran, Shelly Harvey and Constance Leidy

Geometry & Topology 13 (2009) 1419–1482
Abstract

In 1997, T Cochran, K Orr, and P Teichner [Ann. of Math. (2) 157 (2003) 433-519] defined a filtration of the classical knot concordance group C,

n 1 0.5 0 C.

The filtration is important because of its strong connection to the classification of topological 4–manifolds. Here we introduce new techniques for studying C and use them to prove that, for each n 0, the group nn.5 has infinite rank. We establish the same result for the corresponding filtration of the smooth concordance group. We also resolve a long-standing question as to whether certain natural families of knots, first considered by Casson–Gordon and Gilmer, contain slice knots.

Keywords
concordance, (n)-solvable, knot, slice knot, Blanchfield form, von Neumann signature
Mathematical Subject Classification 2000
Primary: 57M25
Secondary: 57M10
References
Publication
Received: 10 September 2008
Accepted: 1 December 2008
Published: 19 February 2009
Proposed: Peter Teichner
Seconded: Cameron Gordon, Tom Goodwillie
Authors
Tim D Cochran
Department of Mathematics
Rice University
Houston, Texas 77005-1892
http://math.rice.edu/~cochran
Shelly Harvey
Department of Mathematics
Rice University
Houston, Texas 77005-1892
http://math.rice.edu/~shelly
Constance Leidy
Wesleyan University
Wesleyan Station
Middletown, CT 06459
http://cleidy.web.wesleyan.edu